Alert archive / Arizona / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 173, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Sep 1, 2021, 1:59 PM MST for Yavapai County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2021, 1:59 PM MST (20:59 UTC)
- Expired
- Sep 1, 2021, 2:30 PM MST
- In force
- 31 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 163 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.0 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 973 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -40 m²/s²
- 0-3 km storm-relative helicity
- -57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
020 WUUS55 KFGZ 012059 SVRFGZ AZC025-012130- /O.NEW.KFGZ.SV.W.0173.210901T2059Z-210901T2130Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Flagstaff AZ 159 PM MST Wed Sep 1 2021 The National Weather Service in Flagstaff has issued a * Severe Thunderstorm Warning for... Yavapai County in west central Arizona... * Until 230 PM MST. * At 157 PM MST, a severe thunderstorm was located 12 miles southwest of Yava, or 28 miles northwest of Wickenburg, moving east at 35 mph. HAZARD...60 mph wind gusts and nickel size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Peeples Valley. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3420 11307 3438 11313 3452 11277 3426 11267 TIME...MOT...LOC 2057Z 253DEG 30KT 3432 11301 HAIL THREAT...RADAR INDICATED MAX HAIL SIZE...0.88 IN WIND THREAT...RADAR INDICATED MAX WIND GUST...60 MPH $$ DB
1 follow-up statement
635
WWUS55 KFGZ 012122
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
222 PM MST Wed Sep 1 2021
AZC025-012131-
/O.EXP.KFGZ.SV.W.0173.000000T0000Z-210901T2130Z/
Yavapai-
222 PM MST Wed Sep 1 2021
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY WILL EXPIRE AT
230 PM MST...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.
LAT...LON 3420 11307 3438 11313 3452 11277 3426 11267
TIME...MOT...LOC 2121Z 253DEG 30KT 3436 11285
$$
DBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 9:15 AM MST, 4 hours 44 minutes earlier.
Area forecast discussion, Sep 1, 9:15 AM MST, 4 hours 44 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 915 AM MST Wed Sep 1 2021 .SYNOPSIS...Showers and thunderstorms will continue through today. Some storms will bring heavy rainfall and may lead to flash flooding. Thunderstorm coverage will decrease Thursday with much more limited coverage expected this weekend. Cool temperatures through Friday will start to increase this weekend. && .UPDATE...Water vapor imagery shows the center of a closed low gradually shifting east of Las Vegas. Ahead of the low, a band of moderate showers is gradually lifting northeast across Navajo Nation, with the line of showers extending southward into southern Apache County. This activity will continue to lift north and eastward as the aforementioned low opens and lifts through the day. Even though there is significant drying taking place behind the band of precipitation, we are keeping an eye on wrap-around moisture on the back side of the low. This should aid in re- development of showers and thunderstorms in western Coconino and Yavapai Counties later this afternoon. Given the saturated conditions and potential for high rain rates with afternoon convection, will keep the flash flood watch going at least through the evening hours. No major updates are planned to the ongoing forecast at this time. && .PREV DISCUSSION /339 AM MST/...A surge of tropical moisture, combined with a an upper level low centered over an area near state borders of Arizona, Nevada and California is producing moderate rainfall over central and northern Arizona very early this morning. Through mid-morning...Bands of moderate rain showers will propagate north-northeastward through the early to mid-morning hours today. Observed and estimated rainfall rates are around 0.25-0.5 inches per hour in the heavier area, elsewhere expect rates more towards 0.1-0.3 inches per hour. Isolated thunderstorms have been embedded in these bands and will continue mainly in northeastern Arizona. These storms could produce locally higher rainfall rates, and resulting storm total precipitation in the slower cells, mainly in eastern Coconino County and eastward towards the New Mexico border. Due to the persistent threat of flash flooding, the Flash Flood Watch for all of central and northern Arizona persists through late tonight. Today...Flow aloft will begin to turn shift from southerly to southwesterly as the upper low enters western Arizona later today. While the deep moist air mass will then largely exit the state, chances for showers and thunderstorms persist into this afternoon. These will be possible from instability aloft and wrap- around flow interacting with residual moisture for scattered thunderstorms today in northwestern and north-central Arizona. Storm motion is expected to be relatively fast today and towards a general east-northeastward direction. The trough axis moves into eastern Arizona this evening and bring a quick end to rain chances from west to east across the forecast area as much drier westerly flow infiltrates the state. Tonight...Very low level moisture and colder forecast temperatures for tonight have increased confidence in a low level cloud deck setting up over parts of northern Arizona tonight. From that low cloud deck there is potential for limited visibility in areas of fog. Be aware of this potential if you are traveling on the roads from late this evening through early Thursday morning. Thursday...Enough mid-level moisture could persist into Thursday for isolated to scattered thunderstorms Thursday afternoon. The westerly flow from today is progged to rapidly decrease through the day on Thursday so some uncertainty exists in the chances of precipitation. If the faster westerly steering flow lasts into the afternoon hours then the greatest chances for storms would be east of high terrain areas. Otherwise, storms will be largely dependent upon outflows from the first storms to form over the high terrain. In either scenario though, the highest chances for any notable rainfall and possible storm impacts will be over the high terrain on Thursday afternoon. Temperatures will remain cool, but start a very slow warming trend. Friday through Sunday...Thunderstorm chances have decreased again for Friday and Saturday with the morning forecast as confidence grows in a building area of high pressure over the Southwest starting Friday. Any moisture will be largely limited to far eastern Arizona so the greatest storm chances are for the White Mountains and eastern Mogollon Rim these days. As the high strengthens and sets up north of the region though, moisture could then return to Arizona and expand thunderstorm coverage from Sunday onward. Overall, a low-grade monsoon pattern is expected Friday and Saturday with the potential for expanding coverage Sunday onward. With the weakened monsoonal pattern this weekend under high pressure, temperatures could warm to where heat impacts are felt in lower valleys and within the Grand Canyon. While not certain, it is better to begin any heat safety precautions that might be needed for outdoors activities this weekend in lower elevations. Monday and Beyond...The low grade monsoonal pattern with isolated thunderstorm coverage is expected to continue into early next week. && .AVIATION...For the 18Z package...IFR ceilings with local LIFR should gradually lift to MVFR/VFR through today as coverage of showers/storms decreases into this evening. Gusty winds up to 30 kts are possible near storms, otherwise expect 10-15 kts or less. Patchy fog is possible at high terrain terminals after 06z Thursday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Showers and thunderstorms will continue through today, along with cool temperatures. The main threat today will be the potential for flash flooding, especially on area fire scars. Isolated to scattered thunderstorms are expected Thursday, mainly over higher terrain. Friday through Sunday...Isolated to scattered storms are possible each afternoon with the greatest coverage in eastern Arizona high terrain areas. Daytime temperatures will warm through the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch through late tonight FOR AZZ004>018-037>040. && PUBLIC...TM/NL AVIATION...TM FIRE WEATHER...NL For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Sep 1, 11:17 AM MST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1117 AM MST WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM FLASH FLOOD 6 NW CASTLE BUTTE 35.36N 110.42W
09/01/2021 NAVAJO AZ PUBLIC
SOMEONE FROM THE PUBLIC REPORTED WATER
FLOWING OVER A 40 FOOT STRETCH OF HWY-87 AT
MILE POST 343 NEAR COYOTE WASH.
&&
DBLocal storm report, Sep 1, 1:01 PM MST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
101 PM MST WED SEP 1 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 AM FLASH FLOOD 6 NW CASTLE BUTTE 35.36N 110.42W
09/01/2021 NAVAJO AZ PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 6
NW CASTLE BUTTE. SOMEONE FROM THE PUBLIC
REPORTED WATER FLOWING OVER A 40 FOOT
STRETCH OF HWY-87 AT MILE POST 373 NEAR
COYOTE WASH.
&&
DBThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 10:22 AM MST | Flash Flood Warning | FGZ | Navajo | 3 hr |
| Sep 1, 10:31 AM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 4 hr |
| Sep 1, 2:12 PM MST | Areal Flood Advisory | FGZ | Coconino | 2 hr |
| Sep 1, 3:03 PM MST | Special Weather Statement | FGZ | 27 min | |
| Sep 1, 3:13 PM MST | Special Weather Statement | FGZ | 32 min | |
| Sep 1, 3:23 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 37 min |
| Sep 1, 3:33 PM MST | Severe Thunderstorm Warning | FGZ | Coconino, Navajo | 42 min |
| Sep 1, 3:49 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Sep 1, 4:11 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Sep 1, 4:21 PM MST | Special Weather Statement | FGZ | 24 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.